Fluoxetine is a nontricyclic serotonin (5-hydroxytryptamine) reuptake inhibitor that is frequently used in the treatment of major depressive disorder and anxiety disorder. It also blocks 5-hydroxytryptamine reuptake in platelets and can potentially lead to platelet dysfunction. This may be encountered as the clinical manifestations of petechia, purpura, ecchymosis, etc.[1,2] In this report, we present a case of a 14-year-old male who developed petechial lesions due to fluoxetine use and disappearance of symptoms when the drug was discontinued, with context to the literature.
A 14-year-old male who presented to our psychiatry outpatient clinic with complaints of restlessness, insomnia, anorexia, and anxiety was diagnosed with anxiety disorder according to The Diagnostic and Statistical Manual of Mental Disorders, Fifth Edition (DSM-V). The patient, who had not previously consulted with psychiatry, was initiated 20 mg daily fluoxetine. At six-week follow up, the patient’s psychiatric complaints had partially resolved and the treatment was continued at the same dose. At three-month follow up, significant improvement in psychiatric complaints was reported. However, a dermatologic condition had emerged: spot-like petechial rash in a 10-15 cm2 region on and around the sternum. It had gradually surfaced in the first month of treatment and progressively increased. Clinical and laboratory tests were unremarkable. After dermatology consultation, the adverse effect was associated with drug use. The drug was discontinued and the symptom began to resolve within three weeks. It completely disappeared at the end of six weeks. Sertraline 50 mg/day was initiated and on the sixth week of treatment there was partial regression in psychiatric symptoms and no similar side effects. Informed consent was obtained from the patient and her relatives. Naranjo Adverse Drug Reaction Probability Scale score was 6.
This case was interpreted as fluoxetine- induced petechial rash since there was a temporal relationship between drug use and occurrence of adverse effect. Dermatology consultation ruled out other causes. The adverse effect disappeared when the drug was discontinued. Several hypotheses and studies have been conducted to explain the mechanisms of selective serotonin reuptake inhibitors (SSRI) causing bleeding disorders. Platelets have a carrier similar to the serotonin reuptake carrier present at the presynaptic nerve endings.
Selective serotonin reuptake inhibitors decrease or consume serotonin reserves of platelets by inhibiting the serotonin reuptake transporter in platelets, similar to their effect on presynaptic nerve endings. Since the presence of serotonin is necessary for the aggregation and hemostasis of platelets, as a result of decreased levels or depletion of serotonin, the effectiveness of platelet-mediated aggregation and homeostasis is reduced.[5,6] Fluoxetine and other SSRIs are recommended to be used with caution, especially in patients with platelet dysfunction and thrombocytopenia.